Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
PSNet Original Content
Commonly Searched Resource Types
1 - 10 of 10

A 69-year-old man with cognitive impairment and marginal housing was admitted to the hospital for exacerbation of chronic obstructive pulmonary disease (COPD). After a four-day admission, the physician arranged for discharge and transport to residential care home and arranged for Meds-to-Beds (M2B), a service that collaborates with a local commercial pharmacy to deliver discharge medications to the bedside prior to the patient leaving the hospital.

Seen in the emergency department, a man with insulin-dependent diabetes mellitus had not taken insulin for 3 days. His blood glucose levels were in the 800s with an anion-gap acidosis and positive beta hydroxybutyrate. While awaiting an ICU bed for treatment of diabetic ketoacidosis, the patient received fluids, an insulin drip was started, and blood glucose levels were monitored hourly. When lab results showed he was improving, the team decided to convert his insulin drip to subcutaneous long-acting insulin.
An elderly man on warfarin and aspirin for chronic atrial fibrillation and previous cerebrovascular accident presented to the emergency department with a severe headache. Found to have bilateral subdural hematomas and a supratherapeutic INR (4.9), he was admitted to the ICU. Even though the patient was discharged with his warfarin discontinued permanently, the outpatient pharmacy kept it on the active medication list and refilled his mail order prescription automatically, leading again to an elevated INR.
Following a hospitalization for Clostridium Difficile–associated diarrhea, a woman with HIV/AIDS and B-cell lymphoma was discharged with a prescription for a 14-day course of oral vancomycin solution. At her regular retail pharmacy, she was unable to obtain the medicine, and while awaiting coverage approval, she received no treatment. Her symptoms soon returned, prompting an emergency department visit where she was diagnosed with toxic megacolon.
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Hospitalized for surgery, a woman with a history of seizures was given an overdose of the wrong medicine due to multiple errors, including an inaccurate preadmission medication list, failure to verify medication history, and uncoordinated information systems.
A pharmacist mistakenly dispenses Polycitra instead of Bicitra, and a patient winds up with severe hyperkalemia and hyperglycemia.
With no one to interpret for them and pharmacy instructions printed only in English, non–English-speaking parents give their child a 12.5-fold overdose of a medication.
A nurse notices that an IV medication she is about to administer is possibly mislabeled, as it looks like a different drug. However, she is interrupted before she can call the pharmacy and winds up hanging the bag anyway.
An unclear verbal order leads to administration of the wrong drug.